Survey: Patients stop antipsychotics because of weight gain

July 1, 2002

Pharmaceutical Representative

Weight gain associated with some of the most widely prescribed antipsychotic medicines is the side effect most likely to cause patients to stop taking their medication, according to a nationwide survey of psychiatrists.

Weight gain associated with some of the most widely prescribed antipsychotic medicines is the side effect most likely to cause patients to stop taking their medication, according to a nationwide survey of psychiatrists released at the 155th annual meeting of the American Psychiatric Association.

Ninety percent of the psychiatrists surveyed said they believe weight gain not only affects compliance, but patients' self-esteem as well, and 80% believe weight gain adversely impacts their patients' quality of life.

"Weight gain can be a major obstacle in many areas of healthcare, and patients with schizophrenia are no different in that regard," said Peter Weiden, professor of psychiatry at SUNY Downstate in Brooklyn, New York. "As this survey indicates, weight gain is upsetting enough to be a major factor in stopping medication. From a physician's point of view, it's frustrating to hear about non-compliance because the fallout is another cycle of relapse and rehospitalization." PR

Related Content:

News